COVID-19 Update:Learn more about how we are protecting our patients, families and staff, as well as other important facts about COVID-19.
Pediatric Drug Rashes
What are drug rashes?
Drug rashes are the body's reaction to a certain medication. The type of rash that occurs depends on the type of drug that is causing it. Rashes can range from mild to severe.
Rashes caused by drugs can be categorized in the following groups:
- Rashes caused by an allergic reaction to the medication
- Rashes produced as an unwanted side effect of a particular medication
- Rashes due to hypersensitivity to sunlight caused by the medication
Drug rashes may be severe and require hospitalization. Call the child's physician or 911 immediately if the child experiences any acute symptoms in addition to the rash.
What are the different types of rashes caused by drugs?
Diagnosing a rash caused by a reaction to medication is complicated. Even a small amount of a drug can cause a major reaction in the skin. In addition, the reaction can occur after the patient has taken a medication for a long period of time.
|Rash Type || Symptoms||Possible Causes|
|Acne || pimples and red areas that appear most often on the face, shoulders, and chest || anabolic steroids, corticosteroids, bromides, iodides, and phenytoin |
| Exfoliative dermatitis|| red, scaly skin that may thicken and involve the entire body || antibiotics that contain sulfa, barbiturates, isoniazid, penicillins, and phenytoin |
|Fixed drug eruption|| a dark red or purple rash that reacts at the same site on the skin || antibiotics and phenolphthalein (found in certain laxatives) |
|Hives|| raised red bumps || aspirin, certain drug dyes, penicillins, and many drugs |
| Morbilliform/ Maculopapular rash || a flat, red rash that may include pimples similar to measles|| antibiotics and barbiturates are the more common causative drugs, but any drug can cause this rash|
| Purpuric eruptions || purple areas on the skin, often on the legs || certain anticoagulants and diuretics |
| Stevens-Johnson syndrome || blisters or a hive-like rash on the lining of the mouth, vagina, or penis || antibiotics that contain sulfa, barbiturates, penicillins, and other antibiotics |
How are drug rashes diagnosed?
The physician will usually recommend stopping any medication that is not necessary to sustain life, to see if the reaction stops. Other medications may be substituted, if possible.
What is the treatment for drug rashes?
The specific treatment for drug rashes will be determined based on:
- The child's age, overall health, and medical history
- Extent of the condition
- The child's tolerance for specific medications, procedures, or therapies
- Expectations for the course of the condition
- The opinion or preference
The condition usually clears up if the patient stops taking the medication that is causing the reaction. Other treatment may include:
Allergic reactions can be serious and even fatal. Call the child's physician or 911 immediately if the child experiences any acute symptoms in addition to the rash, including:
- Difficulty breathing
- Tightness in the throat or chest
The Division of Dermatology at Children's National Hospital continues to expand services as more families seek our expertise in the diagnosis and treatment of disorders of the skin, hair and nails.
Make an Appointment
Find a Provider
Share your birthday with a child. Celebrate your life, and give a chance to someone who desperately wants to have as many as you.
Make it happen
Sometimes a mom’s intuition is all it takes to get her child to the right physician. When 8-year-old Xavion Chisley developed a fungal infection on his toe, his mother, Nikki, immediately took him to see a dermatologist who removed his toenail to treat the infection. However, when Xavion’s toenail grew back, the infection had not diminished but actually appeared to be spreading to his foot.
Read More of Xavion's Story